Illinois, 2016

Flood in Illinois, May 14 to 20, 2016

May 14 to 20, 2016 · NWS PAH · 1 event in 1 county or zone

Periodic rounds of heavy rain caused rises on the region's rivers. Heavy rain upstream in the Mississippi Valley caused minor flooding on the Mississippi River down to southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Periodic rounds of heavy rain caused rises on the region's rivers. Heavy rain upstream in the Mississippi Valley caused minor flooding on the Mississippi River down to southern Illinois. This same water backed up the Big Muddy River and contributed to minor flooding around Murphysboro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 14, 1:30 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, May 14, 1:30 PM CST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
230 PM CDT SAT MAY 14 2016

.SHORT TERM...(Tonight through Monday night)
Issued at 230 PM CDT Sat May 14 2016

After a variably cloudy start to the day, the best low level
moisture set up in our eastern areas (EVV tristate area) from mid
morning onward, which meant a fairly cloudy day there. This helped
to keep temperatures rather cool in parts of southern IL, southwest
IN and the Pennyrile region of west KY. We also had some gusty north
to northwest winds which made the cool weather feel even colder.
Cold air advection continued throughout the morning and afternoon
which did not allow highs to get out of the 50s/60s.

After we clear out later tonight, winds will drop off due to surface
high pressure building into the region. This will set the stage for
rather chilly conditions. Lows tomorrow morning will only be in the
upper 30s to lower 40s. The aforementioned high pressure will center
itself directly over the area by Sunday afternoon, making for a
pleasant, quiet day with highs back into the 60s.

This high will shift east Sunday night and allow winds to become
southerly by Monday. Meanwhile we will see a steady increase in
cloud cover Sunday night into Monday as moisture begins advecting
into the area with low level flow increasing. Rain chances enter the
forecast on Monday, as upper level energy moves east from the Plains
and enhances lift north of a developing warm front across the
southern Plains and the low level jet increases. The low levels remain
pretty dry at least early in the day on Monday, so rain will
likely become more widespread across the entire area Monday
afternoon and beyond, as we saturate down and warm air advection
increases. Daytime highs will remain in the 60s on Monday.

We continue to see a lack of instability--both surface-based and
elevated--so thunder is not anticipated at the onset of this event
but we could see some by Monday night into Tuesday. Precipitation
will continue Monday night but there might be a relative lull in
widespread precipitation sometime Monday evening but timing of these
waves of precipitation is difficult at best this far out.

.LONG TERM...(Tuesday through Saturday)
Issued at 230 PM CDT Sat May 14 2016

Meanwhile, on Tuesday, an upper level trough over the upper Great
Lakes will swing south and gradually shove the aforementioned
boundary further south Tuesday night. In the meantime, models show a
decent swath of precip moving into the area late Monday night into
Tuesday morning/afternoon with the approach of that trough.

POPS should be decreasing as we head into Tuesday night as the
boundary shifts southward. Wednesday should be dry as high pressure
centered over the Great Lakes region, steadily builds into the area.
Lingering low level moisture will allow for some cloudiness on
Wednesday but hopefully enough sunshine will be around to help us
achieve some 70 degree weather again.

Quiet weather should be with us on Thursday as an upper level high
build over the region. Temperatures should rebound back into the
70s. Models are not agreeing when the next upper level trough will
bring precipitation back into our area. Will likely have some low
POPS for Thursday but increasing them Friday and Saturday.

&&

.AVIATION...
Issued at 230 PM CDT Sat May 14 2016

In the wake of an overnight cold frontal passage, gusty northwest
winds continued today with gusts of 20 to 25 knots. These winds
will gradually die off later in the day, 00Z or so and pick up
again Sunday aob 10 kts. Greatest cloud cover has been over
KEVV/KOWB with a broken VFR deck. Given the location of the best
low level moisture, this should remain the case for the rest of
the afternoon, with sct cu elsewhere. The clouds should dissipate
around sunset, leading to some high clouds overnight.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, May 14, 3:38 AM CST, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
438 AM CDT SAT MAY 14 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
438 AM CDT SAT MAY 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS RETURNS TO THE REGION MONDAY NIGHT AND
TUESDAY...THEN AGAIN THURSDAY NIGHT INTO FRIDAY. LOCALLY HEAVY
RAIN AND LIGHTNING APPEAR TO BE THE MAIN CONCERNS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jackson

When
May 14, 7:00 PM CST to May 20, 9:00 AM CST
Where
Jackson County, 2.58 mi W of Murphysboro to 2.77 mi WNW of Mt Carbon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.770, -89.377

Minor flooding occurred along the Big Muddy River. Some low-lying fields and woodlands were underwater, including parts of a city park in Murphysboro.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630154.